Hail, Dodge
- When
- September 2, 11:03 PM CST
- Where
- Dodge County, Mantorville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.070, -92.750
A line of thunderstorms swept across southeast Minnesota during the late evening of September 2nd into the early morning hours of the 3rd. These storms dropped some large hail and also produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms swept across southeast Minnesota during the late evening of September 2nd into the early morning hours of the 3rd. These storms dropped some large hail and also produced damaging winds. The largest hail size reported was nickel sized in Kasson (Dodge County). The automated weather observing equipment at the Rochester airport (Olmsted County) measured a 59 mph wind gust and a tree limb was blown down onto a house in Dodge Center (Dodge County) causing a power outage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 10:08 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1108 PM CDT Mon Sep 2 2019 .SHORT TERM...(This evening through Tuesday) Issued at 258 PM CDT Mon Sep 2 2019 Early afternoon analysis showed a somewhat diffuse surface boundary extended west to east across the forecast area, which could trigger some lighter showers into early evening. Much farther northwest, a shortwave trough continued to dig southeast into northeast Montana and northwest North Dakota and had led to a pretty good MCS just ahead of it. Will need to watch how far north a MUCAPE gradient builds (current guidance suggests somewhere near the I-94 corridor), as the MCS should continue east/southeast along it, eventually reaching the forecast area during the late night/early morning hours. Plenty of deep layer shear will be present, along with steep mid-level lapse rates, for a damaging wind and hail threat. However, fairly strong capping and time of arrival could limit the overall threat somewhat. That said, do expect a strong low level jet and moisture transport to get going just ahead of the MCS, which along with triggering some more convection, could keep the boundary layer mixed just enough to allow stronger winds to reach the surface. As is always the case with strong moisture transport, will also need to watch for a heavy rain and localized flooding threat, especially with warm cloud depths over 4 km and precipitable water values near 1.75". CAMs do seem to keep the convection fairly progressive moving through, but will need to watch that a remnant outflow boundary doesn't serve as a focus for some training storms. The good news is that the area isn't particularly primed for flash flooding. A surface cold front will then be moving through behind the MCS Tuesday morning and could lead to some lingering showers and storms. In addition, breezy northwesterly winds will persist behind the front and will begin to usher in some cooler air. That said, high temperatures Tuesday still look to be in the 70s to lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 258 PM CDT Mon Sep 2 2019 Main forecast concerns in the long term are on chances for showers and thunderstorms on Thursday. High pressure builds into the region Tuesday night providing dry and quiet weather. The pressure gradient over the region Tuesday night should keep any valley fog development in check. The dry and quiet weather will persist into Wednesday with the high in control. The next chance for showers and thunderstorms arrives on Thursday as a shortwave trough moves through the region in northwest flow aloft. High pressure then returns Friday into Friday night as northwest flow continues across the Upper Mississippi River Valley. Forecast confidence drops considerably going into next weekend with forecast models showing differing solutions. We could see rain chances return Saturday into Sunday, especially if the ECMWF solution holds. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1107 PM CDT Mon Sep 2 2019 The line of convection has sped up as it has approached the area this evening and now looks like it will move past both airports very early during the overnight hours. In fact, it could be past KRST by 03.06Z, but still close enough to include some mention. It should then move past KLSE by about 03.08Z or so. Expecting MVFR conditions as the line goes through and for a while behind it before conditions improve back to VFR by about the middle of the morning. Gusty southwest winds ahead of an approaching cold front will go around to the west and continue to be gusty through the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CJA LONG TERM...Wetenkamp AVIATION...04
Hazardous Weather Outlook National Weather Service La Crosse WI 403 PM CDT Mon Sep 2 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 403 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Severe thunderstorms are looking likely after midnight with the greatest threat generally along and north of Interstate 90. Hazards include damaging winds, large hail, and possibly heavy rain which could lead to localized flooding. Main threat time looks to be between 1 AM and 6 AM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms may be on going early Tuesday morning. A few could be severe with damaging winds and locally heavy rain. Thunderstorms a possible again on Thursday. .SPOTTER INFORMATION STATEMENT... Due to the storms impacting the area overnight, widespread spotter activation is not expected. Reports of wind damage and heavy rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
1112 PM CDT Mon Sep 2 2019
MNZ079-086>088-WIZ032-033-030515-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Trempealeau-
1112 PM CDT Mon Sep 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
OLMSTED...WABASHA...DODGE...BUFFALO AND NORTHWESTERN TREMPEALEAU
COUNTIES...
At 1110 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Rice Lake to 6 miles northeast of Elmwood
to near Wanamingo to near Waseca. Movement was east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
These storms will be near...
Mazeppa around 1135 PM CDT.
Oronoco around 1140 PM CDT.
Claremont around 1150 PM CDT.
Dodge Center, Plainview and Strum around 1200 AM CDT.
Hayfield around 1205 AM CDT.
Osseo around 1210 AM CDT.
Other locations impacted by these storms include Potsdam, Chimney
Rock, Hidden Meadows R V Park, Kings Park, Oxbow Park, and Theilman.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9208 4460 9200
4460 9117 4410 9183 4384 9269 4392 9305
TIME...MOT...LOC 0410Z 288DEG 39KT 4547 9179 4483 9204 4436 9287 4411
9359
RieckSpecial Weather Statement
National Weather Service La Crosse WI
1153 PM CDT Mon Sep 2 2019
MNZ079-087-088-WIZ017-029-032>034-042-030545-
Wabasha-Olmsted-Winona-Buffalo-Jackson-Taylor-Trempealeau-Clark-
Monroe-
1153 PM CDT Mon Sep 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WINONA...
NORTHERN OLMSTED...WABASHA...BUFFALO...CLARK...JACKSON...TAYLOR...
NORTHWESTERN MONROE AND TREMPEALEAU COUNTIES...
At 1151 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Ladysmith to near
Kellogg to near Oronoco. Movement was east at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
These storms will be near...
Independence around 1210 AM CDT.
Arcadia around 1220 AM CDT.
Winona around 1225 AM CDT.
Black River Falls around 1235 AM CDT.
Trempealeau and Hatfield around 1240 AM CDT.
Other locations impacted by these storms include Franklin, Polley,
and Atwood
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Minnesota...and central, north central and west central
Wisconsin.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4425 9032 4408 9092 4407 9129 4400 9134
4398 9268 4418 9268 4419 9255 4424 9255
4443 9217 4441 9208 4448 9206 4460 9182
4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 0451Z 275DEG 55KT 4553 9094 4489 9115 4438 9177 4428
9206 4416 9246
RieckThe Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
In Dodge Center, a tree limb was blown down onto a house causing a power outage.
The automated weather observing equipment at the Rochester airport measured a wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853016, 853029, 853017, 853018, 853019.